Maine, 2008

Hail in Maine, July 31, 2008

July 31, 2008 · NWS GYX · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail in the town of Lyman during the late afternoon of of July 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced large hail in the town of Lyman during the late afternoon of of July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 12:06 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 12:06 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
106 PM EDT THU JUL 31 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT TO CENTRAL MAINE TODAY. THE COLD FRONT
WILL REACH THE COAST BY FRIDAY MORNING AND STALL. SEVERAL WAVES OF
LOW PRESSURE WILL FORM ON THE FRONT AND MOVE NORTHEAST. THE
STRONGEST OF THESE WILL FORM OVER THE MID ATLANTIC STATES ON SAT
AND MOVE NORTHEAST INTO CANADA BY EARLY MONDAY MORNING. WEAK HIGH
PRESSURE WILL CREST OVER THE REGION TUESDAY MORNING.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SURFACE OBS/SATELLITE SUGGEST THE WARM FRONT IS STALLED ACROSS
CENTRAL MAINE. FAIRLY SIGNIFICANTLY CLEARING SOUTH OF LEB-IZG-
PMW...WITH NORTH OF THIS LINE MOSTLY CLOUDY. BASED ON 12Z NAM AND
WESTERLY FLOW AT 500 MB...FEEL THE FRONT WILL MAKE LITTLE
NORTHWARD PROGRESSION. THIS GENERALLY DIVIDES THE FORECAST AREA
INTO THREE AREAS. THE FIRST...THE MID-COAST AND CENTRAL
MAINE...WHERE CLOUDS WILL STAY SOCKED IN...AND HEAVY THUNDERSTORMS
WHICH DID MOVE IN AREA EXPECTED TO SLOWLY MOVE EASTWARD.
HERE...EXPECT THE SEVERE WEATHER THREAT TO BE MINIMAL...WITH THE
MAIN CONCERN HEAVY RAIN. HOWEVER...DO EXPECT CONVECTIVE CELLS
WHICH MOVE INTO THIS REGION SHOULD FLATTEN OUT AS CONVECTION
ENCOUTERS MARITIME LAYER.

FEEL THERE IS A SEVERE WEATHER THREAT SOUTH OF THE LEB-IZG-PWM
LINE...AS WARMER AIR HAS WORKED IN...WITH DEW POINTS IN THE UPPER
60S. FEEL SUFFICIENT INSTABILITY WILL EXIST FOR PULSE
STORMS...AS WIND FIELD GENERALLY DOES NOT SUPPORT ORGANIZED
CONVECTION. HEAVY RAIN MAY ALSO BE A CONCERN. IN THE
MOUNTAINS...WARMER AIR HAS NOT MADE IT IN...HOWEVER IN ABSENCE OF
THE MARITIME LAYER WILL KEEP ENHANCED WORDING IN AS WELL...THOUGH
CHANCES ARE LESS THAN IN SOUTHERN SECTIONS. OVERALL...ADJUSTMENTS
ARE TO FINE-TUNE TO FIT THE POSITION OF BOUNDARIES. TWEAKED
TEMPS/POPS/QPF.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THUNDERSTORMS WILL LINGER INTO THE EVENING THEN JUST SHOWERS WITH
PATCHY FOG DEVELOPING. THE COLD FRONT SLOWS TO A CRAWL AND BECOMES
STATIONARY SO EXPECT EH CHC OF SHOWERS THROUGH THE NIGHT. USED MAV
GUIDANCE FOR LOW TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A SERIES OF UPR LVL SHORT WAVES WILL MOVE OVER THE NE THRU MUCH
OF THE LONG TERM PERIOD. THIS WILL CREATE UNSETTLED SHOWERY WX FOR
MUCH OF THIS PERIOD. GENERALLY USED THE GFS40...MAV MOS AND GMOS
FOR THIS FCST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...EXPECT MVFR OR IFR CEILINGS AND VSBY THIS AM THEN
IMPROVING TO VFR AFTER SUNRISE. CONDITIONS LWR TO MVFR AND IFR
THIS AFTERNOON IN ANY THUNDERSTORMS AND FOG TONIGHT.

LONG TERM /FRIDAY THROUGH MONDAY/...ISOLD TO SCT SHRA AND TSRA
WILL LWR CONDITIONS TO MVFR OR IFR AT TIMES THRU THE LONG TERM
PERIOD AS AN UPR LVL LOW REMAINS OVER THE NE PROVIDING THE SUPPORT
FOR CONVECTION TO DEVELOP MOST DAYS DURING THE LONG TERM PERIOD.

&&

.MARINE...
SHORT TERM...WINDS WILL BE SE TODAY AND TONIGHT BUT LESS THAN SCA
CRITERIA. EXPECT AREAS OF FOG AT NIGHT.

LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS WILL STAY BLO
SCA LVLS THRU THE LONG TERM PERIOD...EXCEPT SEAS COULD NUDGE
TOWARD THE 5 FT BENCHMARK FOR AN SCA LATE SATURDAY NGT AND SUNDAY.

&&

.HYDROLOGY...
SHOWERS HAVE PRODUCED VERY HEAVY RAINFALL...WITH AMOUNTS
APPROACHING 2 INCHES AN HOUR IN THE HEAVIER SHOWERS. RADAR
ESTIMATES SEEM ON TRACK...WITH A 2 TO 3 INCH BAND ACROSS SOUTHERN
OXFORD COUNTY. WILL MONITOR THIS REGION THIS AFTERNOON...AS ANY
ADDITIONAL RAINFALL MAY REQUIRE A FLOOD WARNING. PRECIPITABLE
WATER VALUES UPSTREAM (1.58 AT CHATHAM) IS ENOUGH TO PRESENT SOME
FLASH FLOODING THREAT GIVEN THE WEAK FLOW. WILL MONITOR...BUT DO
NOT PLAN ANY WATCHES AT THIS TIME. AGAIN...MAIN CONCERN IS WHERE
RAIN HAS ALREADY FALLEN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...APFFEL
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...APFFEL
Hazardous weather outlook, Jul 31, 7:51 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
851 AM EDT THU JUL 31 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
851 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE REGION TODAY.

MOST OF NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE COULD SEE LARGE
HAIL AND DAMAGING WINDS FROM SEVERE THUNDERSTORMS TODAY. THE STORM
PREDICTION CENTER HAS MUCH OF THIS AREA IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY. ALSO...SOME OF THE THUNDERSTORMS MAY CONTAIN
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-011300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
851 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE COASTAL WATERS FROM ABOUT BOOTHBAY HARBOR
TO THE MERRIMACK RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 31, 2:50 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT THU JUL 31 2008

NHZ002-003-312045-
NORTHERN GRAFTON-SOUTHERN COOS-
350 PM EDT THU JUL 31 2008

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND
COOS COUNTY THROUGH 445 PM EDT...

AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING NEW HAMPSHIRE FROM THE WEST.
THIS LINE IS MOVING EAST AROUND 20 MPH. EXPECT THIS LINE TO REACH
WOODSVILLE...LISBON...LANCASTER...AND STARK AROUND 400 PM...AND
BENTON...FRANCONIA...JEFFERSON AROUND 430 PM.

EXPECT HEAVY DOWNPOURS...PEA-SIZED HAIL...AND LOCALIZED WIND GUSTS
35 TO 45 MPH AS THIS LINE MOVES THROUGH.

APFFEL
Special weather statement, Jul 31, 2:59 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT THU JUL 31 2008

NHZ003-005-312030-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
359 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL TRACK EAST OF ORFORD THROUGH 430 PM
EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORFORD...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS JUST EAST OF ORFORD TO
WENTWORTH THROUGH 430 PM EDT.

HEAVY DOWNPOURS...PEA-SIZED HAIL...AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

APFFEL
Special weather statement, Jul 31, 3:10 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT THU JUL 31 2008

NHZ006-009-010-312100-
BELKNAP-SOUTHERN CARROLL-STRAFFORD-
410 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY
AND CARROLL COUNTY THROUGH 500 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GILMANTON...OR
ABOUT 7 MILES SOUTHEAST OF LACONIA...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LACONIA...
GILMANTON...GILFORD...ALTON BAY...ALTON...EAST ALTON...NEW DURHAM...
WOLFEBORO...WENTWORTH STATE PARK AND MIDDLETON THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC
Special weather statement, Jul 31, 3:15 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT THU JUL 31 2008

MEZ018-023-024-312100-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK-
415 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 500 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF GOODWINS MILLS...OR
ABOUT 6 MILES NORTHWEST OF BIDDEFORD...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYMAN...BAR
MILLS...HOLLIS...GOODWINS MILLS...BUXTON...ALFRED...SACO...
BIDDEFORD...OCEAN PARK AND FERRY BEACH STATE PARK THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS PRODUCING
RAINFALL OF OVER AN INCH AN HOUR...AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

MC
Special weather statement, Jul 31, 3:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
450 PM EDT THU JUL 31 2008

NHZ003-312130-
NORTHERN GRAFTON-
450 PM EDT THU JUL 31 2008

...A STRONG THUNDERSTORM WILL IMPACT GRAFTON COUNTY THROUGH
530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR LINCOLN...MOVING EAST AT 22 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LINCOLN...WATERVILLE VALLEY AND LIVERMORE THROUGH 530 PM EDT.

HEAVY DOWNPOURS...GUSTY WINDS OF 35 TO 45 MPH...AND PEA-SIZED HAIL
CAN BE EXPECTED AS THIS STORM MOVES THROUGH.

APFFEL
Special weather statement, Jul 31, 4:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT THU JUL 31 2008

NHZ005-312145-
SOUTHERN GRAFTON-
504 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 545 PM
EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HEBRON...OR ABOUT 6 MILES SOUTHWEST
OF PLYMOUTH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND WELLINGTON STATE PARK...RUMNEY...PLYMOUTH...HEBRON AND GROTON
THROUGH 545 PM EDT.

HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AS
THIS STORM MOVES THROUGH.

APFFEL

The radar

The Portland,ME radar (KGYX), 52 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
July 31, 4:25 PM EST to 4:28 PM EST
Where
York County, 1.22 mi SW of Goodwins Mills
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.490, -70.600

An isolated severe thunderstorm produced .75 inch hail in Lyman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129419.